Hail, Val Verde
- When
- April 3, 12:00 PM CST
- Where
- Val Verde County, 5.81 mi NNE of Amistad Res East
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 29.580, -100.970
A thunderstorm produced half dollar size hail near Lake Amistad.
A cold front moved into a warm, moist airmass and generated thunderstorms. Some of these storms produced large hail, damaging wind gusts, and heavy rain that led to flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
A cold front moved into a warm, moist airmass and generated thunderstorms. Some of these storms produced large hail, damaging wind gusts, and heavy rain that led to flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 3, 11:27 AM CST, 33 minutes earlier.
Area Forecast Discussion National Weather Service Austin/San Antonio TX 1227 PM CDT Fri Apr 3 2020 .AVIATION... Thunderstorm activity picking up for surrounding areas of DRT, expect this activity to continue and spread eastward to I-35 sites over the next couple hours. Tempo TSRA in till 22Z for all TAF sites. MVFR/IFR ceiling anticipated to persist the entire forecast period. The front has begun to slow its southward progression but a northerly wind shift at all sites is expected this evening. Lingering rain showers will hang around for the overnight hours. Precip remains in the forecast till tomorrow morning. && .PREV DISCUSSION... /ISSUED 632 AM CDT Fri Apr 3 2020/ AVIATION... A mix of LIFR and IFR conditions will occur through the morning hours across most of South Central in low stratus, BR, and -DZ. In addition, isolated SHRAs are also possible. These conditions will hold through mid morning, with gradual improving of ceilings and visibility, outside of developing convection, into the MVFR category around 18Z. Scattered showers are expected to develop 15Z-18Z between SAT and DRT, then become more numerous and widespread across South Central Texas during the afternoon ahead of a cold front. Scattered storms could be severe, with wind gusts in excess of 50KT and hail possible. We have sided toward the faster hi resolution guidance with respect to the frontal timing, arriving into AUS/DRT around 20Z-22Z and SAT/SSF around 22Z-23Z. Mesoscale influences from cold pooling associated with convection could result in even a slightly faster timing. PREV DISCUSSION... /ISSUED 359 AM CDT Fri Apr 3 2020/ SHORT TERM (Today through Saturday)... Early this morning a shallow, yet strong cold front was moving south out of the Panhandle and Oklahoma and into West Central and North Texas. A very moist airmass is in place across South Central Texas. Areas of drizzle and fog have developed along with a few weak showers. Despite the shallow nature of the front, and main northern stream trough lifting northeast, the density of the airmass will allow the cold front to sweep through the region this afternoon and evening, potentially aided by meso-scale influences from cold pooling associated with increasing coverage of convection expected along the front across our CWA. We have sided toward the faster HREF, CONSShort, and 3KM NAM solutions. With that said, several high resolution models are indicating an increase in showers developing mid to late morning between San Antonio and Del Rio, potentially with a few thunderstorms embedded. Erosion of the cap is indicated by both GFS and NAM12 Bufr soundings midday, just as the front is beginning to enter the far northern Hill Country. We expect an increase in thunderstorm development through the afternoon across the CWA. MLCAPE values in excess of 2000J/kg and deep layer shear values of around 50KT will support a severe threat. Given the steep elevated lapse rates large hail will be possible ahead of and just behind the front by early afternoon across northern areas of the CWA, especially the Hill Country and southwest Edwards Plateau. A damaging straight-line wind and large hail threat will also be possible should convection organize near and south of the front, across southern and southwest areas of the CWA, as indicated by several HREF members, during peak heating this afternoon into the early evening. Will have to watch for the potential for the cold front to undercut convection. But bouyancy aloft should support continued convection and hail threat behind the front. SPC has placed much of the CWA in a Slight Risk for severe storms today. In addition, a locally heavy rainfall threat is possible, which could lead to flash flooding. Precipitable water values are forecast to be near the 99th CFSR climatological percentile. The most susceptible areas for flash flooding, should the locally heavy rainfall occur there, will be through portions of the Hill Country and Central Texas where recent rainfall over the past few weeks has erased drought conditions and left the area near saturation. WPC has placed much of the CWA in a Marginal Risk of rainfall exceeding flash flood guidance. On average 1/2-1 1/2 inches of rainfall are expected today and this evening, however isolated pockets near 3 inches are entirely possible. Sharply falling temperatures are expected this afternoon and evening behind the front There is some uncertainty on whether a lull in post- frontal convection take places late tonight. But almost all guidance does suggest an increase in elevated convection beginning pre-dawn Saturday morning near the Rio Grande and expanding northeast through much of the CWA through the morning and afternoon. Elevated lapse rates of near 7 degC/km will continue a thunder threat through the day on Saturday. Some additional heavier pockets of rainfall are also possible. Much colder on Saturday, with highs only in the 50s to low 60s for much of the region. LONG TERM (Saturday Night through Thursday)... The cold front will be stalled near or south of our southern border Saturday night. Rain chances will decrease Saturday night from north to south. The atmosphere will be wrung out and rain totals will be mainly a tenth of an inch or less. The frontal boundary will dissipate over South Texas Sunday and the low level flow will become easterly to southeasterly across our CWA. There may be sufficient lift across this decaying boundary to produce showers and isolated thunderstorms Sunday and Monday. Monday night and Tuesday an upper level shortwave trough will move through the southwesterly flow pattern while the dryline moves in from West Texas. This interaction will keep rain chances in the forecast for our CWA. The best chances during this timeframe will be Monday night when the dryline moves into the area. An upper level low will move through the southwestern US Wednesday and Thursday keeping the flow over Texas from the southwest. As this feature moves to the east we will continue to have chances for showers and thunderstorms. The better chances will be during the day Thursday as the upper low crosses NM and a cold front drops down from North Texas. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 45 54 54 71 65 / 40 70 40 50 50 Austin Bergstrom Intl Airport 46 54 54 72 64 / 50 70 40 40 40 New Braunfels Muni Airport 49 55 55 71 64 / 60 80 40 40 40 Burnet Muni Airport 43 51 51 68 62 / 40 70 30 40 40 Del Rio Intl Airport 55 60 58 75 66 / 60 70 20 50 40 Georgetown Muni Airport 44 52 52 70 63 / 40 70 40 40 50 Hondo Muni Airport 50 58 56 74 64 / 60 80 30 50 40 San Marcos Muni Airport 47 54 54 72 64 / 60 70 40 40 40 La Grange - Fayette Regional 49 56 56 76 66 / 80 80 40 40 40 San Antonio Intl Airport 50 58 56 72 66 / 60 80 40 50 40 Stinson Muni Airport 51 59 57 73 67 / 60 80 30 50 40 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Short-Term/Aviation...EWilliams Long-Term...Hampshire Decision Support...BMW
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 413 AM CDT Fri Apr 3 2020 TXZ171>173-183>194-202>209-217>225-228-040915- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 413 AM CDT Fri Apr 3 2020 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. Numerous showers and thunderstorms are expected across South Central Texas this afternoon and evening. A few storms could become severe, producing large hail and damaging winds gusts. In addition, some pockets of heavy rainfall are possible, which could lead to flash flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Additional showers and storms are possible on Saturday. Some pockets of heavier rainfall could occur Saturday, leading to flash flooding. The wet and unstable weather pattern continues into next week, thus the potential for localized flooding may continue. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to relay any reports of severe weather and flooding to the National Weather Service.
Special Weather Statement
National Weather Service Austin/San Antonio TX
1143 AM CDT Fri Apr 3 2020
TXZ183-031745-
Val Verde TX-
1143 AM CDT Fri Apr 3 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL VAL VERDE COUNTY UNTIL
1245 PM CDT...
At 1143 AM CDT, Doppler radar was tracking a strong thunderstorm near
Box Canyon, or 9 miles southwest of Comstock, moving northeast at 15
mph.
Penny size hail will be possible with this storm.
Locations impacted include...
Comstock, Box Canyon, Amistad Acres, Devils Shores, Pafford Crossing
and Devils River State Nat Area Big Satan.
LAT...LON 2964 10130 2981 10106 2960 10091 2952 10118
2953 10126 2957 10124 2962 10125 2963 10126
2962 10128 2958 10128 2958 10131 2961 10131
TIME...MOT...LOC 1643Z 238DEG 14KT 2956 10123
BMWSpecial Weather Statement
National Weather Service Austin/San Antonio TX
1213 PM CDT Fri Apr 3 2020
TXZ202-217-031815-
Maverick TX-Kinney TX-
1213 PM CDT Fri Apr 3 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KINNEY AND
NORTHWESTERN MAVERICK COUNTIES UNTIL 115 PM CDT...
At 1213 PM CDT, Doppler radar was tracking a strong thunderstorm near
Quemado, moving northeast at 25 mph.
Penny size hail will be possible with this storm.
Locations impacted include...
Spofford, Quemado, Anacacho, Radar Base, Normandy, Darling and
Laughlin AFB Aux Field.
LAT...LON 2883 10057 2885 10057 2888 10060 2889 10059
2890 10060 2890 10063 2892 10064 2892 10063
2895 10065 2900 10065 2909 10067 2916 10059
2929 10030 2906 10017 2883 10055
TIME...MOT...LOC 1713Z 234DEG 22KT 2896 10058
BMWSpecial Weather Statement National Weather Service Austin/San Antonio TX 1259 PM CDT Fri Apr 3 2020 TXZ184-031845- Edwards TX- 1259 PM CDT Fri Apr 3 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL EDWARDS COUNTY UNTIL 145 PM CDT... At 1259 PM CDT, Doppler radar was tracking a strong thunderstorm 16 miles northwest of Rocksprings, moving northeast at 25 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of north central Edwards County. A Severe Thunderstorm Watch remains in effect until 800 PM CDT for south central Texas. LAT...LON 3029 10010 3010 10030 3019 10056 3029 10046 TIME...MOT...LOC 1759Z 223DEG 21KT 3019 10041 BMW
Special Weather Statement
National Weather Service Austin/San Antonio TX
100 PM CDT Fri Apr 3 2020
TXZ183-031845-
Val Verde TX-
100 PM CDT Fri Apr 3 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN VAL VERDE COUNTY
UNTIL 145 PM CDT...
At 100 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Juno, moving northeast at 30 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northeastern Val
Verde County.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
south central Texas.
LAT...LON 3026 10108 3029 10104 3029 10070 3026 10070
3018 10098
TIME...MOT...LOC 1800Z 243DEG 24KT 3025 10097
BMWThe Laughlin AFB radar (KDFX), 75 km away, was scanning. The volume nearest the first event began at 17:58 UTC.
3 hail, 2 flash flood, 1 thunderstorm wind. Local standard time, as filed.
A thunderstorm produced half dollar size hail near Lake Amistad.
A thunderstorm produced golf ball size hail in Brackettville.
Thunderstorms produced heavy rain that led to flash flooding. Water covered the roadway on RR 1376 near the Kendall County line. Lower Colorado River Authority rain gauges in the area recorded 1.73 to 2.54 inches of rain in three hours.
A thunderstorm produced nickel to quarter size hail in Martindale.
A thunderstorm produced wind gusts estimated at 80 mph that broke power poles and knocked down power lines in Martindale.
Thunderstorms produced heavy rain that led to flash flooding. There was several feet of water over the roadways on Cotton Gin Rd. and Bunton Ln. along Bunton Branch and Porter Creek on the east side of Kyle.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, April 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 884754, 884755, 884752, 884756, 884757, 884753.